What You Need to Know About Tardive Dyskinesia
Tardive Dyskinesia (TD) is a chronic and crippling disease caused by neuroleptic drugs. It’s often characterized by uncontrollable involuntary movements including grimacing, thrusting, and twitching.
Neuroleptic drugs include antipsychotic medication usually used to treat psychiatric and neurological disorders such as schizophrenia, bipolar and schizoaffective disorder.
Neuroleptic drugs work by inhibiting dopamine receptors in the brain. Dopamine plays an important role in controlling the pleasure and emotional centers of your brain. It also affects your motor movements.
Low levels of dopamine affect your muscles and cause the signs and symptoms associated with Tardive dyskinesia.
This doesn’t mean that everyone who takes neuroleptic drugs will get the condition. However, if you get TD, it’s sometimes permanent. Therefore, if you have movements you can’t control speak to your doctor immediately
Tardive Dyskinesia Symptoms
TD causes stiff, jerky, involuntary movements which can include:
Involuntary movements of your face, namely lips, tongue, or jaw. You might also experience:
- Blinking frequently
- Sticking out your tongue
- Smacking your lips
- Puffing out your cheeks
Dyskinesia of the limbs
People with TD can also experience unconditional movements of toes, legs, fingers, and arms. This will cause you to:
- Tap your feet
- Flap your arms
- Sway from side to side
- Wiggle your fingers
- Thrust out your pelvis
These movements can interfere with your ability to work, stay active, and carry out daily activities.
Causes of Tardive Dyskinesia
TD results from the long-term use of antipsychotic or neuroleptic drugs. Doctors often prescribe these drugs for the management of neurological or gastrointestinal disorders.
You’re at risk of developing TD if you’ve taken antipsychotic drugs for 3 months or more.
Individuals using first-generation antipsychotic drugs are more likely to develop TD than people who using newer versions of the medications.
Antipsychotic drugs that can cause Tardive Dyskinesia to include:
Haloperidol (Haldol): Used to treat Tourette syndrome, behavior disorder, and psychotic disorders.
Metoclopramide (Reglan): Treats gastrointestinal problems like heartburn, ulcers, and sore in the esophagus.
Fluphenazine (Prolixin or Modecate): Used to treat psychotic symptoms including hostility and hallucinations and symptoms of schizophrenia.
Chlorpromazine (Thorzine or Largactil): Used to treat symptoms of schizophrenia.
Perphenazine: Used to treat schizophrenia and severe nausea along with vomiting in adults.
Trifluoperazine: Used to treat schizophrenia and anxiety.
Thioridazine: Used to treat schizophrenia.
Prochlorperazine (Compro): Used to treat vomiting, nausea, anxiety, and schizophrenia.
- Amitriptyline (Elavil)
- Fluoxetine (Prozac)
- Phenalgine (Nardil)
- Sertraline (Zoloft)
- Trazodone (Desyrel or Oleptro)
These medications work differently among people. Some people might not even develop the symptoms of TD, while others might develop the condition after several years of using these medications.
In some rear cases, a patient might exhibit the symptoms of TD immediately after taking neuroleptic drugs.
After stopping the medication, some people get better, but others don’t. The reason for this is not yet clear.
If you’re using neuroleptic drugs and start experiencing symptoms of TD, consult your doctor immediately. Your doctor might switch you to another drug or reduce your dose to stop the symptoms.
Treatment of Tardive Dyskinesia
There is no specific treatment for TD. Most of the medical interventions only focus on adjusting the drug thought to cause tardive dyskinesia.
In most situations, neuroleptic drugs get adjusted to the lowest dose possible or stopped entirely if possible. Switching the neuroleptic drugs with other medications might help some patients.
In 2017 the FDA approved Ingrezza (valbenazine) and Austedo (deutebenazine) in treating TD. The two medications control dopamine levels in a patient’s brain. They regulate the amount of chemical present in various areas of the patient’s brain. They also help to restore proper movement and decrease the signs of TD.
Several factors determine which treatment is right for you. They include:
- The period you’ve been taking the neuroleptic medications
- Your age
- The medication you’re using
- A related disorder like Huntington’s disease
- How acute the tardive dyskinesia symptoms are
There are other natural remedies that your doctor might not suggest, but they have proven to treat TD symptoms.
Such remedies include melatonin or Ginkgo Biloba. According to studies, Ginkgo Biloba extract can reduce the symptom of tardive dyskinesia in people suffering from schizophrenia. But before opting for these solutions, check with your doctor first.
Symptoms of the following disorders can be mimic those of Tardive dyskinesia:
- Parkinson’s disease
- Huntington’s disease
- Cerebral palsy
- Tourette syndrome
Diagnosis TD symptoms from a large collection of diseases sharing similar symptoms is often confusing and difficult for doctors.
Diagnosis of Tardive Dyskinesia
TD symptoms might appear as soon as 6 weeks after taking neuroleptic drugs or may take months and sometimes years. This makes it difficult to diagnose.
If TD symptoms appear immediately after taking the medication your doctor might switch you to another drug. But if you’re off neuroleptic medications, the doctor might have a hard time diagnosing it.
Before a complete diagnosis of TD, the doctor will need to conduct a physical test to measure your movement abilities.
Your doctor will probably use the Abnormal Involuntary Movement Scale (AIMS) to check on three things:
- Whether you’re in distress because of the movement
- Whether you’re aware of the movements
- The seriousness of your movements
You may also have to provide some blood for testing and undergo a brain scan to determine the cause of the involuntary movements.
Once all the tests are done and you’re diagnosed with tardive dyskinesia. Your doctor will start discussing with you about the available treatment options.
If you’re under neuroleptic medications, regularly check with your doctor for symptoms of TD. If you’re diagnosed with it, a change in medication or reduction in dose might help to mitigate its symptoms.
Sometimes TD can be chronic. It can persist for years, even after stopping the medication.
The best way to prevent TD is to be conscious of your health and any symptoms you might experience.